Hail, Washakie
- When
- June 1, 10:04 AM MST to 10:09 AM MST
- Where
- Washakie County, Winchester
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.870, -108.170
The public reported nickel size hail in Winchester.
An upper level low and potent jet dynamics moved across Wyoming and brought severe weather to portions of central Wyoming. The strongest thunderstorms moved across eastern Washakie and western Johnson counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
An upper level low and potent jet dynamics moved across Wyoming and brought severe weather to portions of central Wyoming. The strongest thunderstorms moved across eastern Washakie and western Johnson counties. Two tornadoes touched down and downed many trees along the Washakie / Johnson County border. The storms also produced large hail up to the size of ping pong balls. Another strong thunderstorm produced nickel size hail at Winchester.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 1, 2:39 AM MST, 7 hours 25 minutes earlier.
Area Forecast Discussion...CORRECTED National Weather Service Riverton WY 339 AM MDT Fri Jun 1 2018 .SHORT TERM...(Today through Sunday Night) Issued at 230 AM MDT Fri Jun 1 2018 An approaching trough over the Great Basin will produce showers over the west this morning. Instability will increase this afternoon resulting in another round of afternoon and evening thunderstorms over Western Wyoming that will spread east of the divide, mainly in Northern Wyoming later today through tonight. The strongest thunderstorms will likely occur over Johnson County where the highest capes are progged. This Colder air asct with the trough will already be filtering into Western Wyoming this morning with rain becoming snow at and above 8000 feet in the Northern Mountains including the Absaroka Mtns, YNP, and the Tetons/Gros Ventre Range where h7 temps will drop to -3C where a couple of inches of snow will fall. Around 2 inches of snow will likely fall above 9500 feet in the mountains to the south including the Wind River Mtns as well as the Salt River and Wyoming ranges. This on and off high elevation snow will persist through this evening. The precip over Northern Wyoming will dissipate after midnight tonight. in the meantime, southwest winds of 25 to 35 mph with some gusts of 45 to 50 mph will occur from RKS to CPR and southern Johnson County for a couple of hours ahead of the approaching asct sfc cold front, ushering in dry air to those areas. This will result in a dry line that will enhance thunderstorm activity in our northeast zones today. Mos guidance indicates 30 knot winds for Casper for a 3 hour period today ahead of the front around mid day today and 30 knot post frontal winds for Buffalo this afternoon from the sharp post frontal sfc pressure rises. Behind the exiting front, strong subsidence and confluent flow will occur as the next flat ridge builds in from the west. Expect low elevation highs in the 60s west and 70s east Saturday, then warming to the 70s west and 80s east by Sunday. .LONG TERM...(Monday through Friday) Issued at 230 AM MDT Fri Jun 1 2018 Medium range period has a couple passing shortwaves to the north before a very warm upper high develops over the NM/north TX area the second half of next week. These passing waves Monday and Tuesday will aid in a few higher elevation showers/tstms across the north early in the week with a shallow front following each front late Monday night/Tue morning and again Tuesday night/Wed morning in the north. Other than a few degrees of cooling across the north Tue/Wed compared to Monday and a little north wind, these fronts will have little effect. The warm ridge will then start to develop to our south with temperatures a warm/very warm and generally dry period. However, it does look there will be disturbances riding around the periphery of this ridge so a few late day/evening storms are quite possible late in the week. Usually in this type of pattern any convection will be along on of these disturbances or late in the day/evening as the mid level temps cool and the cap is broke towards sunset leading to a few nocturnal storms. Nothing major but enough to have isold storms in and near the higher terrain and just down wind. Overall though just a warm and dry period to start early June. && .AVIATION...(For the 12Z TAFS through 12Z Saturday) Issued at 230 AM MDT Fri Jun 1 2018 West of the Continental Divide...KJAC/KBPI/KPNA/KRKS Scattered showers will occur through 18Z. After 18Z, scattered showers and isolated thunderstorms will occur over NW WY through 03Z. After 03Z, scattered rain showers will linger over NW WY until 07Z. A gusty wind will be common today, decreasing after 01Z. VFR conditions will prevail at the terminal sites, but some MVFR conditions will occur over NW WY through 03Z. East of the Continental Divide...KCPR/KCOD/KRIW/KLND/KWRL Scattered showers will occur over northern and central WY after 12Z to 18Z. After 18Z, scattered showers and isolated thunderstorms will occur over northern WY through 03Z. Then lingering showers will occur through 09Z Saturday. Southern WY will have very isolated showers today. A gusty wind will be common today, decreasing after 02Z. VFR conditions will prevail at the terminal sites, but some MVFR conditions will occur over northern WY through 09Z Saturday. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 230 AM MDT Fri Jun 1 2018 As a Pacific low pressure trough moves east, more showers and thunderstorms will develop over the area again today and this evening. In Western Wyoming, the mountains up north will likely see a couple of inches of snow above 8000 feet and above 9500 feet farther south during this time frame. Areas of strong gusty southwest winds will remain a threat across the south. Colder air will move in Saturday with northwest winds and decreasing showers and thunderstorms. Sunday is expected to be dry and warmer. Generally mixing heights and transport winds will combine for Very good or better smoke dispersal in the afternoons. Local areas with heavy precipitation will experience poor smoke dispersal. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Lipson LONG TERM...Skrbac AVIATION...Ross FIRE WEATHER...Lipson
Hazardous Weather Outlook National Weather Service Riverton WY 350 AM MDT Fri Jun 1 2018 WYZ001>020-022>030-021200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 350 AM MDT Fri Jun 1 2018 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Isolated to scattered showers and thunderstorms, mainly across the west and north. Expect 25 to 35 mph winds along with gusts of 45 to 50 mph from South Pass to Casper for a couple of hours today ahead of an approaching cold front. Northwest winds of 25 to 35 mph along with gusts of 45 to 50 mph will likely occur in Johnson County this afternoon with the front where the strongest thunderstorms will also likely occur today along with the best chance for small hail and strong gusty winds. Around 2 inches of snow are expected above 8000 feet in the Northwest Mountains today and this evening along with a couple of inches of snow expected above 9500 feet across the Wind River Mountains, as well as the Salt River and Wyoming Ranges. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Monday...Isolated thunderstorms in the northern mountains. Tuesday...Isolated thunderstorms across the north. Wednesday and Thursday...Isolated gusty late day thunderstorms possible each day, mainly in and near the mountains. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report hail of any size, wind gusts of 45 mph or more, any flooding, and any high elevation snow amounts. Thank you. TEAM RIVERTON
Special Weather Statement
National Weather Service Riverton WY
1014 AM MDT FRI JUN 1 2018
WYZ004-008-011645-
North Big Horn Basin-Bighorn Mountains West-
1014 AM MDT FRI JUN 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BIG HORN COUNTY UNTIL
1045 AM MDT...
At 1013 AM MDT, Doppler radar was tracking a strong thunderstorm near
Greybull, moving northeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Medicine Wheel around 1045 AM MDT.
Other locations impacted by this storm include Porcupine Campground,
Greybull South Big Horn County Airport, Greybull Burlington Northern
Santa Fe Railroad Yard and Bald Mountain Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4488 10786 4487 10786 4484 10783 4481 10782
4479 10783 4477 10779 4477 10776 4476 10775
4472 10775 4471 10768 4469 10768 4441 10806
4452 10825 4491 10791
TIME...MOT...LOC 1613Z 218DEG 35KT 4453 10810
TroutmanSpecial Weather Statement National Weather Service Riverton WY 1018 AM MDT FRI JUN 1 2018 WYZ017-011645- Wind River Basin- 1018 AM MDT FRI JUN 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT COUNTY UNTIL 1045 AM MDT... At 1017 AM MDT, Doppler radar was tracking a strong thunderstorm 12 miles east of Riverton, moving northeast at 35 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Fremont County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Occasional cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4284 10817 4295 10836 4333 10795 4315 10767 TIME...MOT...LOC 1617Z 222DEG 32KT 4298 10815 Troutman
Special Weather Statement
National Weather Service Riverton WY
1040 AM MDT FRI JUN 1 2018
WYZ005>007-011715-
Owl Creek and Bridger Mountains-Southeast Big Horn Basin-Southwest
Big Horn Basin-
1040 AM MDT FRI JUN 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HOT SPRINGS AND CENTRAL
WASHAKIE COUNTIES UNTIL 1115 AM MDT...
At 1037 AM MDT, Doppler radar was tracking an area of strong
thunderstorms from about 5 miles west of Winchester, extending
southeast to about 10 miles west of Big Trails, moving east at
30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
This strong thunderstorms will be near... Lucerne around 1045 AM
MDT and Kirby and Winchester around 1050 AM MDT.
Other locations impacted by this storm include Hot Springs County
Fairgrounds, Hot Springs County Thermopolis Airport and Legion Town
And Country Golf Course.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Occasional to frequent cloud to ground lightning is occurring with
these storms. Lightning can strike 10 miles away from a
thunderstorm. Seek a safe shelter inside a building or vehicle.
&&
LAT...LON 4398 10748 4361 10754 4363 10756 4361 10758
4363 10759 4356 10760 4351 10837 4396 10849
4403 10778
TIME...MOT...LOC 1637Z 249DEG 28KT 4376 10827
TroutmanSpecial Weather Statement
National Weather Service Riverton WY
1051 AM MDT FRI JUN 1 2018
WYZ009>011-011715-
Southeast Johnson County-Bighorn Mountains Southeast-Northeast
Johnson County-
1051 AM MDT FRI JUN 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JOHNSON COUNTY UNTIL 1115
AM MDT...
At 1051 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Buffalo to 7 miles southwest of Mayoworth.
Movement was northeast at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Buffalo around 1115 AM MDT.
Other locations impacted by these storms include Champion Ridge
Pumped Storage Hydroelectric Power Plant, Buffalo Johnson County
Airport and Johnson County Fairgrounds.
This includes the following highways...
Interstate 25 between mile markers 262 and 299.
Interstate 90 between mile markers 55 and 82.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4455 10644 4398 10616 4370 10695 4429 10689
4446 10661
TIME...MOT...LOC 1651Z 214DEG 14KT 4429 10677 4374 10687
TroutmanSpecial Weather Statement
National Weather Service Riverton WY
1057 AM MDT FRI JUN 1 2018
WYZ008-011730-
Bighorn Mountains West-
1057 AM MDT FRI JUN 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BIG HORN COUNTY
UNTIL 1130 AM MDT...
At 1056 AM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Medicine Wheel, which is 19 miles northeast of
Greybull, moving northeast at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of north central Big
Horn County, including the following locations: Porcupine Campground
and Bald Mountain Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4482 10782 4479 10783 4477 10775 4472 10775
4471 10768 4468 10767 4469 10764 4461 10775
4464 10780 4466 10780 4468 10784 4469 10784
4469 10786 4472 10794 4474 10794 4486 10785
TIME...MOT...LOC 1656Z 214DEG 12KT 4471 10781
TroutmanSpecial Weather Statement
National Weather Service Riverton WY
1103 AM MDT FRI JUN 1 2018
WYZ003-004-011730-
North Big Horn Basin-Cody Foothills-
1103 AM MDT FRI JUN 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BIG HORN AND EAST
CENTRAL PARK COUNTIES UNTIL 1130 AM MDT...
At 1102 AM MDT, Doppler radar was tracking a strong thunderstorm near
Meeteetse, moving northeast at 30 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern Big
Horn and east central Park Counties, including the following
locations: Emblem and Burlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4455 10813 4408 10865 4408 10877 4414 10889
4470 10844
TIME...MOT...LOC 1702Z 213DEG 38KT 4416 10874
TroutmanThe Riverton/Lander radar (KRIW), 93 km away, was scanning. The volume nearest the first event began at 17:02 UTC.
2 hail, 2 tornado. Local standard time, as filed.
The public reported nickel size hail in Winchester.
The CO-OP Observer near Big Trails reported half dollar to ping pong ball size hail 3 miles north of Big Trails.
An EF-2 tornado with maximum winds at 130 mph touched down in Northeast Washakie county in a heavily forested area at around 8000 feet. The tornado downed and snapped off around 1,000 trees near ground level during its short path.
An EF-2 tornado with maximum winds at 120 mph, touched down in the higher elevations of western Johnson county. This tornado touched down in a large forested area, downing or snapping nearly a thousand trees throughout its path.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyThe tornado archive for Wyoming, 2018Warnings in Wyoming, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754358, 754359, 771191, 771193.